Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS Hanford, CA

April 11, 2012Fresno County, Kings County, California

NWS Hanford, CA issued this severe thunderstorm warning at Apr 11, 2012, 6:55 PM PDT for Fresno County, Kings County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2012, 6:55 PM PDT (01:55 UTC)
Expired
Apr 11, 2012, 7:30 PM PDT
In force
35 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

Counties Fresno County, CA, Kings County, CA

The radar

The San Joaquin Valley radar (KHNX), 33 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS56 KHNX 120155
SVRHNX
CAC019-031-120230-
/O.NEW.KHNX.SV.W.0005.120412T0155Z-120412T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
655 PM PDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA...
  NORTH CENTRAL KINGS COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 730 PM PDT

* AT 647 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 18 MILES WEST OF STRATFORD...OR 28 MILES WEST OF
  HANFORD...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEMOORE STATION AND LEMOORE NAS BY 730 PM PDT...

LAT...LON 3640 11987 3618 11982 3614 12020 3632 12025
TIME...MOT...LOC 0155Z 258DEG 13KT 3625 12011

$$

JDB
1 follow-up statement
125 
WWUS56 KHNX 120222
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
722 PM PDT WED APR 11 2012

CAC019-031-120232-
/O.EXP.KHNX.SV.W.0005.000000T0000Z-120412T0230Z/
KINGS CA-FRESNO CA-
722 PM PDT WED APR 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRESNO AND NORTH
CENTRAL KINGS COUNTIES WILL EXPIRE AT 730 PM PDT...

LAT...LON 3640 11987 3618 11982 3614 12020 3632 12025
TIME...MOT...LOC 0222Z 258DEG 13KT 3627 11999

$$

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 PM PDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 11, 2:50 PM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
250 PM PDT WED APR 11 2012

.SYNOPSIS...
A LOW PRESSURE TROUGH IS EXPECTED TO MOVE THROUGH THE REGION TODAY
LIFTING OUT BY TONIGHT. COLD AIR BEHIND THIS SYSTEM WITH AFTERNOON
HEATING MAY RESULT IN AFTERNOON THUNDERSTORMS TODAY. YET ANOTHER
SYSTEM IS EXPECTED TO MOVE INTO THE AREA BY THURSDAY NIGHT THROUGH
SATURDAY.

&&

.DISCUSSION...
RAIN AND SNOW CONTINUES ACROSS THE CENTRAL CALIFORNIA INTERIOR
...WITH HAIL/HEAVY PRECIP PRODUCING THUNDERSTORMS DOMINATING THE
SAN JOAQUIN VALLEY. BASED ON THIS MORNING UPPER AIR OBSERVATIONS
AND MODEL DATA...HEAVY PRECIP AND HAIL WILL BE THE MAIN CONCERN
WITH TODAY/S THUNDERSTORM...WITH WEAK ROTATION POSSIBLY PRODUCING
A FUNNEL CLOUD BEFORE SUNSET. SPC DOES HAVE THE CWFA UNDER A
THREAT OF THUNDERSTORM ACTIVITY WHICH SUPPORTS MODEL AND
OBSERVATIONAL DATA FAVORING THE WEST SIDE OF THE SAN JOAQUIN
VALLEY FROM FRESNO COUNTY NORTH THROUGH MERCED COUNTY. DOPPLER
RADAR HAS SUPPORTED THIS ASSESSMENT WITH MUCH WEAK STORMS MOVING
THROUGH KERN COUNTY. WHILE THE CURRENT STORMS CONTINUE TO MOVE
TOWARD THE EAST SIDE OF THE VALLEY...NEW STORMS ARE DEVELOPING ON
THE WEST SIDE OF THE VALLEY. DUE TO CONTINUED PRECIP OVER THE
HIGHER ELEVATIONS...WILL KEEP THE WINTER WEATHER ADVISORY IN
EFFECT UNTIL 400 PM PDT THIS AFTERNOON.

AFTER TODAY/S STORM...WILL NOW CONCENTRATE ON THE NEXT STORM THAT
IS ORIGINATING FROM A MORE GULF OF ALASKA REGION. THIS STORM HAS
THE POTENTIAL FOR TO INTRODUCE MUCH COLDER AIR INTO THE REGION AND
HIT THE DISTRICT WITH MUCH HEAVIER PRECIP. MODEL AND OBSERVATIONAL
PRECIP-WATER DATA SHOW THE NEXT STORM PUSHING A GOOD PLUME OF
MOIST AIR INTO THE REGION ON FRIDAY...ALONG WITH THE LEFT FRONT
QUAD OF A 110KT JET MAX. BY FRIDAY MORNING...500MB HEIGHT ANALYSIS
SHOWS AN GOOD DIFLUENCE FLOW OVER CENTRAL CALIFORNIA WHICH MAY
SUPPORT FOR GOOD LIFT ALONG WITH THE JET MAX DYNAMICS. MODELS PROG
GOOD PRECIP WITH THIS NEXT STORM AS OROGRAPHIC LIFT...ALONG WITH
DYNAMIC LIFT MAY PRODUCE SIGNIFICANT PRECIP AMOUNTS FROM LATE
THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. MODELS AREA ALSO PROGGING
500MB TEMPS OF MINUS 30 WITH FRIDAY STORM. THESE VALUES COULD
LOWER SNOW LEVEL TO 4000 WITH LOCAL SNOW DOWN TO 3500 FEET. IN
ADDITION...THE COLD CORE SYSTEM HAS THE POTENTIAL OF SUPPORTING
CONVECTIVE DEVELOPMENT OF FRIDAY...EVEN WITH SIGNIFICANT CLOUD
COVER. WILL WAIT UNTIL AFTER TODAY/S CONVECTIVE EVENT BEFORE
ISSUING ANY STATEMENTS ON FRIDAY/S STORM.

&&

.AVIATION...
MVFR CONDITIONS WILL PREVAIL THROUGHOUT THE SOUTHERN SIERRA AND THE
TEHACHAPI MOUNTAINS THROUGH 00Z FRIDAY WITH LOCAL IFR IN SHOWERS.
LOCAL MVFR CONDITIONS IN SHOWERS WILL OCCUR IN THE SAN JOAQUIN
VALLEY AND ADJACENT FOOTHILLS WITH ISOLATED IFR IN THUNDERSTORMS
THROUGH 02Z THURSDAY. VFR CONDITIONS CAN BE EXPECTED ACROSS THE KERN
COUNTY DESERT THROUGH 00Z FRIDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PDT THIS AFTERNOON ABOVE 6000
FEET FOR THE SOUTHERN SIERRA NEVADA /CAZ096-097/.

&&

PUBLIC...MOLINA
AVN/FW...DCH
SYNOPSIS...BSO

WEATHER.GOV/HANFORD

In the hours before

Local storm report, Apr 11, 3:13 PM PDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
313 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             HANFORD                 36.33N 119.65W
04/11/2012  M0.50 INCH       KINGS              CA   NWS EMPLOYEE

            DIME-SIZED HAIL FOR ABOUT 2 MINUTES

&&

BSO
Local storm report, Apr 11, 3:15 PM PDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
315 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             TULARE                  36.20N 119.34W
04/11/2012  E0.25 INCH       TULARE             CA   PUBLIC

            ABOUT 2 INCHES DEEP ON ROAD NEAR RD 60 AND AVE 240

&&

BSO
Special weather statement, Apr 11, 3:30 PM PDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
330 PM PDT WED APR 11 2012

CAZ092-112315-
KINGS CA-TULARE CA-
330 PM PDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL TULARE COUNTY IN CENTRAL CALIFORNIA
  EXTREME NORTHEASTERN KINGS COUNTY IN CENTRAL CALIFORNIA

UNTIL 415 PM PDT

AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TULARE..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF OF AN INCH IS POSSIBLE WITH THIS AREA OF STORMS.

LOCATIONS IMPACTED INCLUDE...
   VISALIA...

LAT...LON 3643 11929 3622 11917 3616 11936 3636 11947
TIME...MOT...LOC 2229Z 242DEG 13KT 3628 11933

JDB
Local storm report, Apr 11, 5:15 PM PDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
515 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             7 N VISALIA             36.43N 119.32W
04/11/2012  M1.00 INCH       TULARE             CA   NWS EMPLOYEE

            AROUND 1/2 INCH TO 1 INCH DIAMETER HAIL. ALSO ABOUT 7 MI
            EAST OF TRAVER AND 99

&&

BOCH
Local storm report, Apr 11, 6:03 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
603 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             HANFORD                 36.33N 119.65W
04/11/2012  M0.25 INCH       KINGS              CA   NWS EMPLOYEE

1245 PM     HAIL             4 N HANFORD             36.38N 119.65W
04/11/2012  M0.25 INCH       KINGS              CA   NWS EMPLOYEE

0100 PM     FUNNEL CLOUD     HANFORD                 36.33N 119.65W
04/11/2012                   KINGS              CA   LAW ENFORCEMENT

            SEEN FROM NORTHEAST SIDE OF TOWN BY KINGS COUNTY SHERRIFF
            DEPUTY. NEAR GRANGEVILLE BLVD.

0131 PM     HAIL             1 N RIVERDALE           36.45N 119.87W
04/11/2012  E1.00 INCH       FRESNO             CA   TRAINED SPOTTER

            ON HIGHWAY 41 HAIL COVERING THE GROUND.

0140 PM     HAIL             RIVERDALE               36.43N 119.87W
04/11/2012  M0.50 INCH       FRESNO             CA   NWS EMPLOYEE

            MAINLY 1/4 TO 1/2 INCH SIZE HAIL

0203 PM     HAIL             HANFORD                 36.33N 119.65W
04/11/2012  M1.00 INCH       KINGS              CA   NWS EMPLOYEE

0206 PM     HAIL             KINGSBURG               36.52N 119.56W
04/11/2012  E0.75 INCH       FRESNO             CA   NWS EMPLOYEE

0210 PM     HAIL             4 S KINGSBURG           36.46N 119.56W
04/11/2012  M0.88 INCH       KINGS              CA   TRAINED SPOTTER

            2 TO 3 INCHES DEEP OF HAIL ON ROAD NEAR 4TH AVE AND
            DENVER. UP TO NICKEL SIZE HAIL.

0210 PM     HAIL             5 N HANFORD             36.40N 119.65W
04/11/2012  E1.00 INCH       KINGS              CA   NWS EMPLOYEE

0210 PM     HAIL             HANFORD                 36.33N 119.65W
04/11/2012  M0.75 INCH       KINGS              CA   NWS EMPLOYEE

            UP TO PENNY SIZE HAIL ON EAST SIDE OF TOWN.

0212 PM     HAIL             HANFORD                 36.33N 119.65W
04/11/2012  M0.50 INCH       KINGS              CA   NWS EMPLOYEE

            DIME-SIZED HAIL FOR ABOUT 2 MINUTES

0216 PM     HAIL             HANFORD                 36.33N 119.65W
04/11/2012  E0.50 INCH       KINGS              CA   TRAINED SPOTTER

0220 PM     HAIL             5 SE KINGSBURG          36.47N 119.49W
04/11/2012  M1.00 INCH       TULARE             CA   TRAINED SPOTTER

0222 PM     HAIL             10 NE HANFORD           36.43N 119.53W
04/11/2012  M1.00 INCH       KINGS              CA   NWS EMPLOYEE

            SOME ACCUMULATION ON THE ROADS

0240 PM     FUNNEL CLOUD     6 SE KINGSBURG          36.46N 119.48W
04/11/2012                   TULARE             CA   TRAINED SPOTTER

0240 PM     HAIL             TULARE                  36.20N 119.34W
04/11/2012  E0.25 INCH       TULARE             CA   PUBLIC

            ABOUT 2 INCHES DEEP ON ROAD NEAR RD 60 AND AVE 240

0324 PM     HAIL             7 N VISALIA             36.43N 119.32W
04/11/2012  M1.00 INCH       TULARE             CA   NWS EMPLOYEE

            AROUND 1/2 INCH TO 1 INCH DIAMETER HAIL. ALSO ABOUT 7 MI
            EAST OF TRAVER AND 99

&&

DS
Special weather statement, Apr 11, 6:53 PM PDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
653 PM PDT WED APR 11 2012

CAZ089>094-098-099-121200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
653 PM PDT WED APR 11 2012

...THUNDERSTORMS POSSIBLE OVER THE SAN JOAQUIN VALLEY...SOUTHERN
SIERRA NEVADA FOOTHILLS AND THE KERN COUNTY DESERT AREAS ON
FRIDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE SAN JOAQUIN
VALLEY...SOUTHERN SIERRA NEVADA FOOTHILLS AND KERN COUNTY DESERT
AREAS ON FRIDAY AFTERNOON AS ANOTHER STRONG LOW PRESSURE SYSTEM
MOVES THROUGH THE AREA. DANGEROUS LIGHTNING...LOCALLY HEAVY
RAIN...GUSTY WINDS...HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE.

LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR
UPDATES ON THIS SITUATION.

CAZ095-121200-
KERN COUNTY MOUNTAINS-
653 PM PDT WED APR 11 2012

...WINTER-LIKE STORM TO REACH THE KERN COUNTY MOUNTAINS THURSDAY
NIGHT AND CONTINUE THROUGH FRIDAY NIGHT...

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA
ON THURSDAY NIGHT AND FRIDAY. THIS SYSTEM WILL BRING SNOW TO THE
HIGHER ELEVATIONS OF THE KERN COUNTY MOUNTAINS BY THURSDAY NIGHT.
THE HEAVIEST ACCUMULATIONS WILL BE ABOVE 6000 FEET AT THE ONSET OF
THE PRECIPITATION ON THURSDAY NIGHT. HOWEVER...THE SNOW LEVEL IS
EXPECTED TO LOWER TO 4500 FEET ON FRIDAY WITH ACCUMULATING SNOWFALL
POSSIBLE ON INTERSTATE 5 THROUGH THE GRAPEVINE AREA AND STATE
HIGHWAY 58 THROUGH TEHACHAPI IN HEAVIER SHOWERS...WHICH WILL
IMPACT TRAVEL THROUGH THESE AREAS ON FRIDAY AFTERNOON AND EVENING.
IN ADDITION...ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER
THE KERN COUNTY MOUNTAINS ON FRIDAY AFTERNOON.

LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR
UPDATES ON THIS SITUATION.

DS

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 6:47 PM PDTWinter Storm WatchHNX11 hr
Apr 12, 2:57 AM PDTWinter Storm WatchHNX7 hr
Apr 12, 2:57 AM PDTWinter Storm WarningHNX60 hr
Apr 12, 2:09 PM PDTWind AdvisoryHNX39 hr
Apr 12, 4:59 PM PDTSpecial Weather StatementHNXMerced46 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.